All-Star Puzzles
Home Contact Help Log Innot logged in
The E-Mails
Five e-mails from friends make the computer homework go faster and this a challenger Logic Puzzle.
February 24, 2003
From the introduction, the e-mails to Carly arrived between 9:00 and 9:55 last night. By clue 1, the shortest interval between e-mails was 8 mins. By clue 3, then, the e-mail from the friend who has msn.com as a mail address, which arrived at 9:50, must be the last one, since the earliest one after that would be at 9:58, too late given the intro. In clue 7, 4 different e-mails are given. Since the friend who e-mailed about math homework isn't the one who uses msn.com (clue 3), none of the four in clue 7 can be the girl who uses msn.com. By clue 7, then, two arrangements are possible: the friend whose SID is sweetsound sent the 1st e-mail and Jenny sent the 3rd, or Jenny sent the 1st and sweetsound sent the 3rd. Trying the first arrangement, sweetsound would have sent the 1st e-mail, the girl who e-mailed about the homework would have sent the 2nd, Jenny would have e-mailed Carly 3rd, and the girl who uses yahoo.com as a mail address would have sent the 4th. By clue 8, lilone's e-mail to Carly was followed 16 mins. later by Emily's. If lilone were Jenny's SID and Emily had sent the 4th e-mail 16 mins. later, by clue 7, the time between sweetsound's e-mail and that of the friend asking about homework would be 32 mins. Adding these two differences to the minimum of 8 mins. (1) and 9 mins. (6), we get 65 mins. impossible given the last e-mail was at 9:50. If lilone were @yahoo.com and Emily @msn.com, then lilone's e-mail would have come at 9:34. One interval between e-mails is 8 mins. (1) and another 9 (6). Therefore, the three remaining intervals before 9:34 would be 8, 9, and double either 8 or 9, given clue 7: 8, 9, 16 mins. or 8, 9, 18 mins. Since the second adds to 35 and would take us back to 8:59 from 9:34, we need try only the first: Jenny's e-mail would have been 8 mins. before lilone's at 9:26, the one from the friend asking about homework would have been 9 mins. before Jenny's, at 9:17, and sweetsound's would have arrived at 9:01. By clue 6, Jenny would have e-mailed about the upcoming dance. By clue 4, the time between Alicia's e-mail and that of the friend telling Carly to watch the TV show at 10 was twice that of the time between the e-mail of the friend who uses comcast.com and the girl talking about the upcoming TV show. Trying all the possibilities with Alicia's e-mail at 9:01, we have these numbers for the (a) comcast.com e-mail, (b) the TV show e-mail, (c) the interval from Alicia's e-mail to the TV show e-mail, and (d) the interval from the comcast.com e-mail to the TV show e-mail: 9:17, 9:34, 33 mins., 17 mins.; 9:17, 9:50, 49 mins., 33 mins; 9:26, 9:34, 33 mins., 8 mins.; 9:26, 9:50, 49 mins, 24 mins. None of these numbers satisfies clue 4. Trying all the possibilities with Alicia's e-mail at 9:17, we have these numbers for the (a) comcast.com e-mail, (b) the TV show e-mail, (c) the interval from Alicia's e-mail to the TV show e-mail, and (d) the interval from the comcast.com e-mail to the TV show e-mail: 9:26, 9:34, 17 mins., 8 mins.; 9:26, 9:50, 33 mins, 24 mins. Neither of these numbers satisfies clue 4. So, since clue 4 cannot work, arrangement 1 fails and we have arrangement 2 of clue 7: Jenny sent the 1st e-mail, the girl who uses yahoo.com for her mail sent the 2nd, sweetsound e-mailed 3rd, and the friend with the homework question e-mailed 4th. By clue 8, the interval between lilone's and Emily's e-mails was 16 mins. If Jenny were lilone and Emily had yahoo.com as a mail address, by clue 7, the time between sweetsound's e-mail and the one about homework would have been 32 mins. However, summing with the minimum of 8 mins. (1) and 9 mins. (6), we get 65 mins. from 1st to 5th e-mail, impossible since the 1st would be at 8:45. If lilone used yahoo.com and Emily's SID were sweetsound, their e-mails would have been 16 mins. apart (8). We have other intervals between e-mails of 8 (1) and 9 (6) mins. in length. Therefore, the three intervals must be 8, 9, and double either 8 or 9, given clue 7: 8, 9, 16 mins. or 8, 9, 18 mins. Since the second adds to 35 and we have only 34 mins available (9:50 - 16 mins between lilone and Emily, we need try only the first: the interval between the 1st and 2nd e-mail would be 8 mins. and the interval between the 3rd and 4th intervals would be 16 mins., with the time between the 4th and 5th then the 9 mins. with the girl inquiring about the upcoming dance having msn.com as a mailing address--no (6). Therefore, lilone sent the 4th e-mail and Emily the 5th, with lilone's at 9:34 (8). By clue 4, Emily had to e-mail about the TV show. If the friend who e-mailed about the dance in clue 6 were the one who had yahoo.com as an address and the interval between the 1st and 2nd e-mails was 9 mins., then by clue 7, the interval between the 3rd and 4th would be 18 mins. Summing, however, we get 9+18, a total of 27 and leaving only 7 mins for the other interval, contradicting clue 1. So, the dance e-mail was the 3rd one, following the 2nd by 9 mins. By clues 1 and 7, then, the interval between the 1st (Jenny's) and 2nd e-mails was 8 mins. and between the 3rd and 4th 16 mins.; the 3rd e-mail came at 9:18, the 2nd at 9:09, and the 1st at 9:01. By clue 4, the time between Alicia's e-mail and that of the friend telling Carly to watch the TV show at 10 was twice that of the time between the e-mail of the friend who uses comcast.com and the girl talking about the upcoming TV show. If Alicia had sent the 2nd e-mail at 9:09, her interval to the TV show one would have been 41 mins; neither the comcast.com e-mail at 9:18 (32 min. interval) nor 9:34 (16 min. interval) satisfies clue 4. Alicia sent the 3rd e-mail and the girl with comcast.com as an address sent the 4th. By clue 5, Marci sent the 2nd e-mail, about the new music video, and Alicia uses aol.com. By elimination, Jenny's e-mail, from juno.com, was gossip,, and Tara sent the 4th e-mail. By clue 9, Marci's SID is volleyballr. Jenny's SID is cheer1 and Emily's justinfan (2). In sum, the five e-mails arrived as follows:

  • 9:01 - Jenny, cheer1@juno.com, gossip
  • 9:09 - Marci, volleyballr@yahoo.com, video
  • 9:18 - Alicia, sweetsound@aol.com, dance
  • 9:34 - Tara, lilone@comcast.com, homework
  • 9:50 - Emily, justinfan@msn.com, TV show

Copyright © 2002-2014 All-Star Puzzles. All rights reserved.
Contact | Help | Privacy Policy